What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 12:41 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 25, 12:41 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
141 PM EDT Wed Jul 25 2018
.SYNOPSIS...
An upper trough of low pressure across the eastern U.S. will
shift east toward the coast today and Thursday. Another upper
trough will move into the region by early next week. These
troughs will keep unsettled wet weather in the forecast through
at least the mid part of next week. Otherwise, it will be warm
and humid with near normal maximum temperatures and above normal
minimum temperatures well into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 131 PM EDT Wednesday...No significant change needed to
the going forecast at this point. Scattered to numerous showers
with some embedded thunder have started to develop mainly within
and to the lee of the Blue Ridge. These should again develop in
a numerous but disorganized fashion and move rather slowly
eastward through the afternoon hours. These trends are generally
reflected in recent HRRR runs and the 3-km NAM. Limited heating
today should keep CAPE values rather modest as well, generally
less than 1500 J/kg. But the CAPE profile is tall and skinny and
given still rather elevated PWAT values between 1.5-1.75",
storms may produce localized heavy rainfall especially
along/east of the Blue Ridge where showers/storms should be
somewhat more concentrated. Maintained RW+ for heavy rainfall
wording for locations along and east of the Blue Ridge. It still
will take anywhere from 1.5-2" of rain in an hour to exceed
1-hourly flash flood guidance, and it's difficult to pinpoint
exactly where that may occur. So will therefore not opt to issue
any flood/flash flood headlines as yet, and may be best handled
with short-fused products. One such area that is somewhat more
vulnerable to flooding is into the upper Piedmont of North
Carolina which experienced notable flooding overnight. Will
continue to monitor.
Previous discussion issued at 450 AM follows...
Overall, very little change expected in the persistent synoptic
pattern present across the region. The upper trough that has
been over the region since late last week will shift east to
along the coast today. The morning activity was finally
diminishing, but expect a notable uptick in convection again
this afternoon, especially across eastern sections of the CWA
closer to where the better upper support with the trough is
located. Locally heavy rainfall will again be possible, but
should be confined to a smaller portion of the CWA than in
recent days. WPC has outlook the I-64 corridor area for a slight
risk of excessive rainfall, with a marginal covering the
remaining portions of the CWA. Will continue to highlight in the
HWO, but no headlines are needed today. As this morning, the
situation can be handled via FLS, FLW, or in the worst case
scenarios FFW as needed.
Convection will diminish overnight into Thursday as the upper
trough finally shifts east of the area Thursday giving us a
relative and brief break in the convection and heavy rainfall.
PWATS will fall a bit compared to the current 1.5 to 2.0 inch
range.
Temperatures will remain near seasonal normals for highs today,
but remain above normal for lows Thursday morning as humidity
levels and dewpoints remain close to 70 across the lower
elevations to around 65 in the higher elevations.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 330 AM EDT Wednesday...
Thursday into Thursday night our region will be between systems, the
departing upper trough to our east, and an approaching cold front to
our west. We are anticipating little in the way of precipitation,
and temperatures will be trending a few degrees higher as compared
to recent days.
Our break in the active weather will be short-lived. By Friday
afternoon, the aforementioned cold front is expected to be crossing
the western sections of our region during the peak heating of the
day. The front will continue into eastern areas by the early
evening. Friday afternoon and evening, the 25/03Z SREF run off the
SPC webpage offers a solution with MUCAPE in the 1000-1500 J/Kg
range with a surface to 500 mb mean shear vector from the southwest
around 20 to 25 kts. While these aren't impressive numbers, if
realized, should allow for at least scattered thunderstorms Friday
afternoon and early evening, and perhaps for a small number on
strong to low end severe side for wind. 700-500mb lapse rates are
not forecast to be impressive, with numbers around 5.5C, so hail is
not as likely. Temperatures will continue to trend milder in advance
of the approaching cold front.
Friday night the front will head to our east, taking any residual
precipitation with it. Despite the frontal passage, not notable
change in airmass is expected heading into Saturday.
During the day Saturday, a weak disturbance will cross the mid-
Atlantic region, more of a weak trough rather than a true
reinforcing cold front. Its timing is also expected to coincide with
peak heating of the day. At this point, will only include some
isolated to scattered showers along the crest of the Blue Ridge.
These should translate eastward into the Piedmont during the evening
hours. Temperatures Saturday into Saturday night will be within a few
degrees of those expected Friday into Friday night.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...
Overall a rather unsettled period for the extended, spanning from
this coming weekend into early next week.
On Sunday, a weak front then begins to return back northward in
response to a shortwave trough pinwheeling around the broad
longwave trough aloft. Should have increasing PoPs toward solid
Chance/low Likely for Sunday. Monday into Tuesday, digging
trough energy into the Mississippi Valley projects to bring a
south-southwesterly tap of Gulf moisture northeastward across
the eastern third of the country. PoPs were kept at high Chance
/low-Likely range for early next week as we may be looking at
daily rain chances again. Temperatures stay about near normal
for the weekend, but then tend near to below normal for early
next week - below normal particularly on the highs with abundant
cloud cover.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 141 PM EDT Wednesday...
Overall, less than ideal flying conditions through the next
12-18 hrs with scattered to numerous showers/thunderstorms
through mid- evening, then becoming patchy fog and low stratus
overnight.
VFR/MVFR ceilings persist but with showers/thunderstorm coverage
on the increase as upper low begins its northeastward migration.
Indicated VCTS at most TAFs generally between 18-01z and will
TEMPO in any imminent shower/thunder mention. Thunderstorms
today would be capable of torrential rainfall (brief IFR/lower
visby), lightning and perhaps sub-severe wind gusts leading to
localized mechanical turbulence. Showers/storms should drift
eastward at a rather slow clip into the Piedmont by late this
afternoon before exiting into eastern VA/NC by around 02z. See
TAFs for timing. Outside of thunderstorms, winds should be
rather light northwesterly west of the Blue Ridge, and tend more
light southerly into the Piedmont.
Later tonight, upper low lifts to the northeast and leads a
period of light to calm surface winds in its wake. Models depict
rather high RH in a very shallow layer near the ground trapped
beneath shallow inversion. Given recent rainfall and damp
ground, think this is an environment conducive to patchy fog
even outside of the river valleys. Have indicated MVFR/TEMPO IFR
visby fog in most areas, though confidence is low on dense fog.
Have hit Lewisburg the hardest with VLIFR dense fog where
confidence is a little higher on dense fog there. Looks like fog
should burn off around 12-13z. May also see some lower stratus
along the western flanks of the central Appalachians as well.
Winds generally light to calm.
After areas of fog burn off, expect largely VFR conditions the
remainder of the TAF period with winds northwest 4-6 kts.
Extended Aviation:
Drier air should push in from the west Thursday resulting in
an overall return to widespread VFR from later Thursday morning
through much of Friday. Moisture will return ahead of another
cold front by this weekend with added rounds of at least
scattered showers, and storms from Friday evening into Sunday
with the best coverage likely later Sunday as a disturbance
swings in along the front. This may result in periods of sub-VFR
mainly during the afternoon/evening hours with overall VFR
prevailing outside of late night/early morning fog/stratus
through the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...AL/RAB
SHORT TERM...DS
LONG TERM...AL/DS
AVIATION...AL/RAB
Hazardous weather outlook, Jul 25, 4:37 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
537 AM EDT Wed Jul 25 2018
VAZ019-020-023-024-035-WVZ507-261100-
Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Eastern Greenbrier-
537 AM EDT Wed Jul 25 2018
This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms are expected again
today, especially this afternoon and evening. Locally heavy rainfall
may again lead to the threat of localized flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An active weather pattern is expected to continue into next week.
There is a marginal risk for severe thunderstorms Friday afternoon
and evening as a cold front moves southward through the area.
In addition, there is a threat for heavy rainfall and flooding during
the first half of next week. A few strong to severe thunderstorms
will also be possible during the first half of next week.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible near the Interstate 64
corridor this afternoon and evening.
NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>047-058-059-
WVZ042>044-508-261100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Western Greenbrier-
537 AM EDT Wed Jul 25 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected again today,
especially this afternoon and evening. Locally heavy rainfall may
again lead to the threat of localized flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An active weather pattern is expected to continue into next week.
There is a marginal risk for severe thunderstorms Friday afternoon
and evening as a cold front moves southward through the area.
In addition, there is a threat for heavy rainfall and flooding during
the first half of next week. A few strong to severe thunderstorms
will also be possible during the first half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jul 25, 12:30 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT WED JUL 25 2018
VAZ022-023-033-251815-
Botetourt-Franklin-Roanoke-
130 PM EDT WED JUL 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
ROANOKE...SOUTHWESTERN BOTETOURT AND WESTERN FRANKLIN COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...
Until 215 PM EDT.
At 129 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cloverdale to near Endicott. Movement was
northeast at 10 mph.
Winds of around 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Boones Mill.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3752 7982 3741 7978 3740 7981 3738 7979
3734 7980 3731 7985 3724 7984 3688 7999
3683 8008 3685 8010 3686 8018 3695 8016
3695 8014 3698 8014 3699 8012 3700 8014
3703 8010 3706 8012 3710 8012 3738 8004
TIME...MOT...LOC 1729Z 236DEG 10KT 3738 7993 3685 8014
WERTSpecial weather statement, Jul 25, 12:34 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT WED JUL 25 2018
NCZ003-019-020-251815-
Yadkin-Surry-Wilkes-
134 PM EDT WED JUL 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SURRY...SOUTHEASTERN WILKES AND WESTERN YADKIN COUNTIES...
Until 215 PM EDT.
At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cana to near Boomer. Movement was
east at 10 mph.
Winds of around 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3603 8136 3656 8072 3655 8044 3640 8045
3605 8086 3606 8098 3603 8107 3604 8120
3600 8132
TIME...MOT...LOC 1733Z 279DEG 10KT 3654 8065 3602 8129
WERTSpecial weather statement, Jul 25, 12:49 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT WED JUL 25 2018
VAZ014-017-022-251815-
Floyd-Montgomery-Roanoke-
149 PM EDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
ROANOKE...NORTHEASTERN FLOYD AND SOUTHEASTERN MONTGOMERY
COUNTIES...
Until 215 PM EDT.
At 148 PM EDT, a strong thunderstorm was located over Crockett
Springs, moving southeast at 15 mph.
Winds of 30 to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Copper Hill...
Bent Mountain...
Shawsville...
and Terrys Fork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3715 8039 3729 8026 3716 8007 3716 8009
3715 8009 3715 8011 3712 8013 3708 8011
3706 8012 3703 8010 3701 8012 3700 8014
3699 8012 3695 8022
TIME...MOT...LOC 1748Z 311DEG 13KT 3713 8027
WERTSpecial weather statement, Jul 25, 1:17 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT WED JUL 25 2018
NCZ003-004-019-020-251900-
Stokes-Yadkin-Surry-Wilkes-
217 PM EDT WED JUL 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...SOUTHEASTERN WILKES...SOUTHWESTERN STOKES AND YADKIN
COUNTIES...
Until 300 PM EDT.
At 216 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Level Cross to Arlington to near Love
Valley. Movement was southeast at 20 mph.
Winds to 40 mph, pea size hail, and frequent lightning are possible
with these storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Yadkinville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3604 8114 3651 8058 3635 8036 3626 8039
3626 8045 3622 8043 3614 8044 3611 8051
3605 8050 3606 8098 3603 8106
TIME...MOT...LOC 1816Z 297DEG 19KT 3636 8067 3620 8083 3602 8105
PHSpecial weather statement, Jul 25, 1:21 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT WED JUL 25 2018
VAZ032-251915-
Patrick-
221 PM EDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PATRICK COUNTY...
Until 315 PM EDT.
At 220 PM EDT, a strong thunderstorm was located near Meadows Of Dan,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Patrick Springs...
Penns Store...
and Critz.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 8044 3668 8047 3670 8045 3676 8014
3657 8005 3655 8005
TIME...MOT...LOC 1820Z 261DEG 16KT 3665 8039
PHSpecial weather statement, Jul 25, 1:24 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT WED JUL 25 2018
VAZ033-034-251930-
Franklin-Bedford-
224 PM EDT WED JUL 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN BEDFORD AND FRANKLIN COUNTIES...
Until 330 PM EDT.
At 223 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montvale to near Burnt Chimney to
near Ferrum. Movement was east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequent lightning is also possible.
Locations impacted include...
Bedford...
Rocky Mount...
Stewartsville...
Sydnorsville...
and Montvale.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3745 7942 3716 7952 3704 7957 3704 7960
3684 7966 3682 7971 3684 8004 3713 7992
3741 7972
TIME...MOT...LOC 1823Z 264DEG 10KT 3736 7970 3714 7986 3688 7996
PH